Alert archive / New Hampshire / Wind Advisories in 2018

Wind Advisory 15, NWS Gray, ME

December 18, 20184 counties in New Hampshire

NWS Gray, ME issued this wind advisory at Dec 18, 2018, 6:22 AM EST for 4 counties in New Hampshire. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2018, 6:22 AM EST (11:22 UTC)
Expired
Dec 18, 2018, 10:00 AM EST
In force
4 hr
Issued by
NWS Gray, ME

Counties Hillsborough County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 124 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 11.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2018-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2018-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS71 KGYX 181122
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
622 AM EST Tue Dec 18 2018

...STRONG GUSTY WINDS EXPECTED THIS MORNING...

.Strong northwesterly winds can be expected this morning. Winds
will gust up to between 40 and 50 mph at times. This will likely
down tree limbs leading to power outages.

NHZ008-010-012>015-181500-
/O.NEW.KGYX.WI.Y.0015.181218T1122Z-181218T1500Z/
Merrimack-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
Including the cities of Boscawen, Canterbury, Concord, Dunbarton,
Loudon, Hooksett, Barrington, Rochester, Dover, Rollinsford, 
Somersworth, Durham, Madbury, Manchester, Pelham, Nashua, Salem, 
Atkinson, Newton, Plaistow, Chester, Derry, Hampstead, Exeter, 
Greenland, Portsmouth, Rye, Hampton, Hampton Falls, 
North Hampton, Seabrook, Amherst, Milford, Mont Vernon, 
Goffstown, Peterborough, Sharon, Hollis, and Weare
622 AM EST Tue Dec 18 2018

...WIND ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

The National Weather Service in Gray has issued a Wind Advisory,
which is in effect until 10 AM EST this morning.

* Winds...Northwest 15 to 25 mph with gusts of 40 to 50 mph.

* Timing...Through mid morning.

* Impacts...Downed tree branches leading to power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
wind gusts 46 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Use extra caution.

&&

$$
JC
1 follow-up statement
982 
WWUS71 KGYX 181516
NPWGYX

URGENT - WEATHER MESSAGE
National Weather Service Gray ME
1016 AM EST Tue Dec 18 2018

...Wind Advisory Expired...

.Winds will remain gusty for the remainder of the day but have
dropped below advisory level criteria and Wind Advisories have
been allowed to expire.

NHZ008-010-012>015-181630-
/O.EXP.KGYX.WI.Y.0015.000000T0000Z-181218T1500Z/
Merrimack-Strafford-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
Including the cities of Boscawen, Canterbury, Concord, Dunbarton,
Loudon, Hooksett, Barrington, Rochester, Dover, Rollinsford, 
Somersworth, Durham, Madbury, Manchester, Pelham, Nashua, Salem, 
Atkinson, Newton, Plaistow, Chester, Derry, Hampstead, Exeter, 
Greenland, Portsmouth, Rye, Hampton, Hampton Falls, 
North Hampton, Seabrook, Amherst, Milford, Mont Vernon, 
Goffstown, Peterborough, Sharon, Hollis, and Weare
1016 AM EST Tue Dec 18 2018

...WIND ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this wind advisory went out at Dec 18, 2:35 AM EST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 18, 2:35 AM EST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Gray ME
235 AM EST Tue Dec 18 2018

.SYNOPSIS...
An intense area of low pressure will continue to exit through
the Canadian Maritimes as high pressure builds in from the west
bringing much colder air into the region. High pressure and
fair weather follows for midweek before another potential storm
system arrives around Friday into Saturday. More high pressure
builds into New England Sunday and Monday.

&&

.NEAR TERM /THROUGH TODAY/...
Very strong wind gusts in association with the cold frontal
passage have shifted south of the region. The northwest gradient
will become aligned through a deep layer today, allowing for
wind gusts in the 35 to 40 mph range to continue with higher
gusts in the mountains.

Mesoscale models suggest upslope snow showers will continue
today, especially during the morning hours. This may allow for
up to an inch of new snow across the higher, northwest facing
terrain. Clearing will take hold over the downslope areas in our
region.

Not expecting too much of a diurnal range today as the cold air
pushes into the region. H8 temperatures around -16C in the north
will keep that area in the teens with low wind chill values. 20s
will be the rule over southern areas.

&&

.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
The wind relaxes tonight as the northwest gradient eases. Most
areas however will continue with a breeze, allowing for a mixed
layer and temperatures ranging from the single numbers in the
north to the teens in the south.

More dry conditions expected on Wednesday as the ridge of high
pressure crests over the area. As warm air begins to travel
around the periphery of the ridge, temperatures will be on the
rebound with readings above freezing over many southern areas.
This warm air advection will also bring some mid and high level clouds
into the region during the afternoon hours.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Ensemble and deterministic model solutions are now in good
agreement on the long wave pattern into early next week. We begin
the period with rising heights and ridging across the northeast
CONUS. This in direct response to earlier upstream phasing of
northern and southern stream energy that carves out a full
latitude trough over the central CONUS. This trough will translate
east and eventually go negative tilt before shearing out into the
maritimes by late in the upcoming weekend. In its wake...we're
left with a fast nearly zonal flow and difficult to time embedded
shortwaves through early next week. In the dailies...an offshore high
pressure area and mild return flow will push temperatures above
normal on Thursday. By Thursday night...low pressure over the
Gulf states begins to track northward along the spine of the Appalachians.
The northern edge of the precipitation shield likely reaches much
of New Hampshire and southwest Maine by daybreak Friday. While we
should be warm enough aloft for rain...surface temperatures may
be cold enough for some light freezing rain...especially away from
the coast. The intensifying surface low tracks northward through
the eastern Great Lakes Friday and Friday night delivering a
healthy slug of rain as the system taps both Gulf and Atlantic
moisture. By Saturday morning...the low moves into Quebec province
with steadier rain ending as the trailing cold front sweeps
across the area and offshore. Lingering showers across the higher
terrain will transition to snow showers as colder air begins to
flood back in to the area. A ridge of high pressure gradually
builds east into New England for Sunday and Sunday night. The
next weak system will cross the area early next week with clouds
and scattered snow showers.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Short Term...Scattered snow showers will continue in the
mountains today. Otherwise it will mainly be dry downwind of the
mountains. A strong, gusty northwesterly flow will continue
today before diminishing this evening.

Long Term...

Fri...Widespread IFR in rain and fog...with areas of light
freezing rain psb Friday morning away from the coast.

Sat...Areas of MVFR in -shra and mtn -shsn.

&&

.MARINE...
Short Term...Gale force winds to continue over the waters into
this evening as a strong northwest flow remains.

Long Term...

Fri...Gales are likely.

Sat...SCA's are psb outside the bays.

&&

.TIDES/COASTAL FLOODING...
An onshore flow and high astronomical tides could combine to
produce some beach erosion and coastal flooding during the mid morning
high tide on Saturday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Warning until 4 PM EST this afternoon for ANZ153.
     Gale Warning until 7 PM EST this evening for ANZ150>152-154.

&&

NEAR/SHORT TERM...Cannon
LONG TERM...Schwibs
Hazardous weather outlook, Dec 18, 4:20 AM EST, 2 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
420 AM EST Tue Dec 18 2018

MEZ007>009-012>014-018>022-NHZ001>013-015-190930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
420 AM EST Tue Dec 18 2018

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Northwesterly wind gusts up to 40 mph are likely today. Scattered
power outages expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another storm will impact the region on Friday. Precipitation may
start as a wintry mix inland, with rain at the coast. Eventually
precipitation changes to rain everywhere, and some rivers may rise
above action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ023>028-NHZ014-190930-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Coastal Rockingham-
420 AM EST Tue Dec 18 2018

This Hazardous Weather Outlook is for south central Maine,
southwest Maine and southern New Hampshire.

.DAY ONE...Today and Tonight.

Northwesterly wind gusts up to 40 mph are likely today. Scattered
power outages expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another storm will impact the region on Friday. Precipitation may
start as a brief wintry mix. Otherwise, rain is expected at the
coast, and some rivers may rise above action stage.

An onshore flow and high astronomical tides could combine to
produce some beach erosion. splash-over and possibly coastal
flooding during the mid morning high tide on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>152-154-190930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
420 AM EST Tue Dec 18 2018

...GALE WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gales are possible again late Friday and Friday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ153-190930-
Casco Bay-
420 AM EST Tue Dec 18 2018

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds could approach Gale again late Friday into Friday Night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 18, 1:07 AM EST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Gray ME
107 AM EST Tue Dec 18 2018

MEZ023-NHZ010>015-180815-
Coastal York-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
Including the cities of Biddeford, Saco, Old Orchard Beach,
Kittery, Barrington, Rochester, Dover, Rollinsford, Somersworth,
Durham, Madbury, Gilsum, Keene, Marlow, Sullivan, Surry, Jaffrey,
Manchester, Pelham, Nashua, Salem, Atkinson, Newton, Plaistow,
Chester, Derry, Hampstead, Exeter, Greenland, Portsmouth, Rye,
Hampton, Hampton Falls, North Hampton, Seabrook, Amherst,
Milford, Mont Vernon, Goffstown, Peterborough, Sharon, Hollis,
and Weare
107 AM EST Tue Dec 18 2018

...STRONG WINDS EXPECTED DURING THE LATE NIGHT HOURS...

Cold, Arctic air pouring into the region late tonight will allow
for strong wind gusts over southernmost New Hampshire and far
southwestern Maine. Winds may briefly gust between 40 and 50 mph
with the passage of this front.
Local storm report, Dec 18, 2:50 AM EST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
250 AM EST TUE DEC 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     SNOW             2 W VASSALBORO          44.46N  69.72W
12/17/2018  M3.0 INCH        KENNEBEC           ME   SOCIAL MEDIA

&&

EVENT NUMBER GYX1805031

ES
Special weather statement, Dec 18, 4:23 AM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Gray ME
423 AM EST Tue Dec 18 2018

MEZ023-NHZ007>015-181230-
Coastal York-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
Including the cities of Biddeford, Saco, Old Orchard Beach,
Kittery, Claremont, Cornish, Unity, Croydon, Goshen, Grantham,
Lempster, Newport, Charlestown, Boscawen, Canterbury, Concord,
Dunbarton, Loudon, Hooksett, Laconia, Gilford, Meredith,
Barrington, Rochester, Dover, Rollinsford, Somersworth, Durham,
Madbury, Gilsum, Keene, Marlow, Sullivan, Surry, Jaffrey,
Manchester, Pelham, Nashua, Salem, Atkinson, Newton, Plaistow,
Chester, Derry, Hampstead, Exeter, Greenland, Portsmouth, Rye,
Hampton, Hampton Falls, North Hampton, Seabrook, Amherst,
Milford, Mont Vernon, Goffstown, Peterborough, Sharon, Hollis,
and Weare
423 AM EST Tue Dec 18 2018

...STRONG WINDS EXPECTED TO CONTINUE DURING THE LATE NIGHT AND EARLY
MORNING HOURS...

Cold, Arctic air pouring into the region late tonight and early
morning hours will allow for strong wind gusts over southernmost
New Hampshire. Winds may briefly gust between 40 and 45 mph. This
may be enough to down some tree limbs and lead to scattered power
outages.

JC

Nearby

Wind Advisories in New Hampshire, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.